Could the HPV vaccine GardasilTM be causing medical problems ranging from nausea to death? Maybe, says the CDC, which is investigating. Over the past two years, 7,802 "adverse event reports" have been filed related to Gardasil. Fifteen of them claimed that the vaccine caused the death of the patient. Only ten of those cases were confirmed, and none of them were actually linked to the vaccine.
But what about the other symptoms? In one case, a girl developed fever and pain shortly after receiving the Gardasil injection. She was admitted to the hospital where she underwent two surgeries for pancreatitis and spent weeks recovering. But were her symptoms related to the vaccine or not? Could it be a coincidence? Did she just happen to get the shot as she was developing pancreatitis?
It's hard to say. Scientists and doctors are looking into it now to try to make a determination.
In the meantime, though, I feel I should point out that more than 8 million women and girls in the U.S. alone have received the injection over the past two years, which puts that 7,802 "adverse event reports" at a frequence below 0.1 percent. So even if they all do turn out to be related to the vaccine—which is highly unlikely—the likelihood of a negative reaction is extremely low, and must be weighed against the risk of HPV and cervical cancer. In some cases, the treatment can be worse than the condition it's meant to treat, but I don't believe this is one of those cases.